MAUDE Adverse Event Report: ETHICON INC. SFX SPI PDS+ UNI VIO 6IN 3-0 S/A RB-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFX SPI PDS+ UNI VIO 6IN 3-0 S/A RB-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Model Number SXPP1B422
Medical Device Problem Codes Break (1069); Material Frayed (1262)
Health Effect - Clinical Codes Sepsis (2067); Fluid Discharge (2686)
Date of Event 03/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? was the fixation loop secured to tissue at the initiation of suture use during the index procedure? was at least one reverse stitch performed prior to closure? did the suture break post-op? can you describe the appearance of the stratafix suture during second procedure? did the stratafix suture break, if so, where (termination, middle, end)? did the suture also fray with this patient? if yes, did the suture fray intra-op or post-op? how many patient¿s experienced suture fraying? was the fraying intra-op or post-op? what is meant by ¿with a suture that reopened¿? did the wound dehis post-op? please describe any medical/surgical intervention required for this suture event including dates and results.Please describe the patient manifestations of the reported infection (location, severity, appearance, systemic or local infection).Please provide the onset date/time of sepsis from the initial surgical procedure.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? were cultures performed? if so, please provide the results.How much and what type of drainage is present in this wound, if applicable? please describe any medical intervention performed including medication name and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? trade name - irgacare®, active ingredient(s) ¿ triclosan, dosage form ¿ suture/solid/parenteral, strength ¿ = 2360 g/m.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and a barbed suture was used.Post-op, the suture was broken completely with a suture that reopened on d+2 (small hail suture at the foot of the bypass loop).There was a complete suture release.This led to a surgical recovery required (by laparotomy) and a hospital stay of 1 week minimum (the patient is still in the hospital).An antibiotherapy had to be implemented for severe sepsis associated with this release.It was also reported that the surgeon noticed that for a few weeks the barbed sutures appeared to fray.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 6/9/2022.This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: b3, b7, h6 health effect - clinical code.Additional information was requested and the following was obtained: date and name of index surgical procedure? (b)(6) 2022, bypass laparoscopy.The diagnosis and indication for the index surgical procedure? morbid obesity.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? laparoscopic.On what tissue was the suture used? small intestine.What was the tissue condition (normal, thin, calcified, fragile, diseased)? normal.Was the fixation loop secured to tissue at the initiation of suture use during the index procedure? yes.Was at least one reverse stitch performed prior to closure? yes.Did the suture break post-op? see initial description.Can you describe the appearance of the stratafix suture during second procedure? total absence, no more trace of stratafix, complete release.Did the stratafix suture break, if so, where (termination, middle, end)? all the suture did the suture also fray with this patient? if yes, did the suture fray intra-op or post-op? unk please describe the patient manifestations of the reported infection (location, severity, appearance, systemic or local infection).Quick recovery of the patient by the surgeon which avoided peritonitis.Please provide the onset date/time of sepsis from the initial surgical procedure.48h later were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? no.Did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? before the first procedure, and durign and after the 2nd procedure.Were cultures performed? if so, please provide the results.No.How much and what type of drainage is present in this wound, if applicable? drainage present.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? complete absence of stratafix.What is the physician¿s opinion as to the etiology of or contributing factors to this event? default of the thread never observed before, lot removed by the hospital as a precaution.What is the patient's current status? the patient is cured but there was a laparotomy that leading to a big scar.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 7/25/2022.This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional h3 investigation summary: one box with five packets of product sxpp1b422, lot rhbdaz was returned for evaluation.Upon initial inspection to the samples, no external damages were observed on the packet.In order to evaluate the condition of the returned samples, the packets were opened, the swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along of the strand and no anomalies were observed during evaluation.Also, the functional test was performed and the tensile force were above the minimum requirements.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.As part of ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.

Brand Name
SFX SPI PDS+ UNI VIO 6IN 3-0 S/A RB-1
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km. 8.3
san lorenzo 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key14141248
Report Number2210968-2022-02759
Device Sequence Number11768581
Product Code NEW
UDI-Device Identifier10705031235939
UDI-Public10705031235939
Combination Product (Y/N)Y
Initial Reporter CountryFR
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Model NumberSXPP1B422
Device Catalogue NumberSXPP1B422
Device Lot NumberRHBDAZ
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2022
Supplement Date Received by Manufacturer05/23/2022
07/12/2022
Initial Report FDA Received Date04/19/2022
Supplement Report FDA Received Date06/09/2022
07/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown